Kansas, 2008

Strong Wind in Kansas, August 7, 2008

August 7, 2008 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved from eastern Colorado into western Kansas during the early morning hours dropping heavy rainfall and producing an isolated damaging wind event in Sherman county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved from eastern Colorado into western Kansas during the early morning hours dropping heavy rainfall and producing an isolated damaging wind event in Sherman county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 10:30 PM MST, 2 hours earlier.

Area forecast discussion, Aug 6, 10:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1130 PM MDT WED AUG 6 2008

.PREV DISCUSSION... /ISSUED 200 PM MDT WED AUG 6 2008/

.SHORT TERM... (TONIGHT - SATURDAY)
200 PM MDT WED AUG 6 2008

FORECAST PROBLEM WILL BE PRECIPITATION EVENT TONIGHT AND INTO
THURSDAY. UPPER RIDGE ALOFT YIELDING NEARLY CALM 0-6KM MEAN WINDS
AND SLOW STORM MOTIONS. SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEAST COLORADO AND HIGH PRESSURE BUILDING IN OVER
NEBRASKA...RESULTING IN MOIST SOUTHEASTERLY SURFACE WINDS.
PRECIPITABLE WATER VALUES ARE NEARLY 2 STANDARD DEVIATIONS ABOVE
NORMAL. THIS IS MORE OR LESS A CLASSIC SET UP FOR HEAVY RAIN ON THE
HIGH PLAINS. LIFT WILL BE PROVIDED BY SHORTWAVE COMING OUT OF
COLORADO...AS WELL AS MID LEVEL CONVERGENCE ASSOCIATED WITH
REINFORCING BACK DOOR FRONT COMING OUT OF CENTRAL NEBRASKA. THE
CONVERGENCE AXIS AT 310K SETS UP THIS EVENING FROM YUMA TO GOVE AND
REMAINS STATIONARY OR PERHAPS DRIFTS SOUTHWEST THROUGH THE NIGHT.
THIS SHOULD BE THE AXIS OF HEAVIEST RAINFALL THROUGH THE OVERNIGHT
HOURS.

RAIN WILL GRADUALLY END FROM NORTH TO SOUTH DURING THE DAY ON
THURSDAY. HEAVY RAIN WILL CONTINUE TO BE POSSIBLE AS THE SYNOPTIC
SITUATION CHANGES VERY LITTLE. TEMPERATURES SHOULD GO NOWHERE
PARTICULARLY IN THE SOUTHWEST HALF AND WENT WITH LOWEST GFS ENSEMBLE
MEMBER FOR HIGHS.

DURING THE REMAINDER OF THE SHORT TERM PERIOD...UPPER RIDGE WILL
AMPLIFY OVER THE GREAT BASIN WITH RIDGE AXIS FORECAST JUST WEST OF
THE ROCKIES. HOWEVER THERE ARE SOME WEAK EMBEDDED SHORTWAVE TROUGHS
FORECAST TO RIDE OVER THE RIDGE. MOISTURE WILL BEGIN TO BE A PROBLEM
AS IT IS GRADUALLY RESTRICTED TO AREAS CLOSER TO THE FRONT
RANGE...BUT APPEARS TO BE SOME RESIDUAL MOISTURE IN THE SOUTHWEST
ZONES ON FRIDAY TO WARRANT LOW POPS. STRONGER SHORTWAVE PROGGED FOR
SATURDAY...AND STORMS LIKELY TO INITIATE ON THE FRONT RANGE WITH
DAYTIME HEATING...MIGRATING EASTWARD SATURDAY NIGHT WITH THE AID OF
THE UPPER SHORTWAVE.

.LONG TERM... (SUNDAY - WEDNESDAY)
200 PM MDT WED AUG 6 2008

MAIN UPPER FEATURES WILL BE A LOW NEAR HUDSON BAY IN CANADA AND
RIDGE NEAR THE FOUR CORNERS...BOTH OF WHICH WILL BE NEARLY
STATIONARY THIS PERIOD. NORTHWEST FLOW WILL EXIST BETWEEN THEM
GENERALLY OVER THE NORTHERN PLAINS. NO DOUBT SEVERAL SHORTWAVE
TROUGHS WILL MOVE THROUGH THAT NORTHWEST FLOW...AND BRING A CHANCE
OF CONVECTION TO THE AREA. BETTER CHANCES CERTAINLY WILL BE TO THE
NORTH...BUT APPEARS WILL BE CLOSE ENOUGH TO THE NORTHWEST FLOW TO
GET A PIECE OF THE LIFT ASSOCIATED WITH THE SHORTWAVES. STILL TOO
EARLY TO RESOLVE TIMING AND PLACEMENT OF BEST LIFT...SO WILL CARRY
SOME SLIGHT TO LOW CHANCE POPS. TEMPERATURES SHOULD CONTINUE TO BE
NEAR OR SLIGHTLY BELOW NORMAL IN THIS PATTERN.

24
&&

.AVIATION...
1130 PM MDT WED AUG 6 2008

FOR THE 06Z TAFS AT KGLD AND KMCK...FORECAST CONCERNS ARE ON
CIGS/VIS AND WEATHER AS A FRONTAL BOUNDARY STALLS NEAR KGLD.

FOR KGLD WILL BE GOING TO AT LEAST IFR CONDITIONS IN VIS AND CIGS AS
MOISTURE POOLS ALONG THE FRONT. THE QUESTION WILL BE HOW LONG THE
SHOWERS/THUNDERSTORMS WILL LAST. BY 18Z OR SHORTLY THEREAFTER THE
FRONT AND SUBSTANTIAL MOISTURE SHOULD BE JUST SOUTH OF THE AREA SO
CIGS WILL RISE INTO THE 1500 FT RANGE...POSSIBLY HIGHER.

FOR KMCK CELLS ARE BEGINNING TO DEVELOP OVER THE AREA AND WILL
LIKELY REDUCE VISIBILITIES SHORTLY AFTER 06Z. MID-MORNING WILL BRING
FOG AND REDUCE CONDITIONS DOWN TO IFR & POSSIBLY LOWER. CLEARING WILL
BEGIN AFTER 15Z WITH CIGS AROUND 3000 FT TO START INCREASING TO 6000
FT BY 20Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Aug 6, 9:46 AM MST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT WED AUG 6 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT WED AUG 6 2008 /1146 AM CDT WED AUG 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND CONTINUE THROUGH TONIGHT...SOME OF WHICH COULD
EASILY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS...CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THURSDAY BEFORE
BECOMING MORE ISOLATED THAT NIGHT. A CHANCE OF THUNDERSTORMS WILL
CONTINUE OVER MOST OF THE AREA FROM FRIDAY INTO TUESDAY. AT THIS
TIME...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH THE
MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
ACROSS THE ENTIRE REGION.

BULLER/BLM

In the hours before

Special weather statement, Aug 6, 11:20 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 AM MDT THU AUG 7 2008

COZ091-KSZ001-013-027-070715-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-WALLACE-
1220 AM MDT THU AUG 7 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
CHEYENNE COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST
KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 1218 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF KANORADO...AND MOVING EAST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM. THIS STORM IS ALSO PRODUCING TORRENTIAL RAINFALL.
VISIBILITIES WILL DROP TO A HALF MILE OR LESS. MOTORISTS ALONG
INTERSTATE 70 FROM NEAR BURLINGTON TO GOODLAND SHOULD BE PREPARED
FOR RAPID REDUCTIONS IN VISIBILITY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 22.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 153 AND 191.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 171 AND 190.

BULLER
Local storm report, Aug 7, 12:02 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
102 AM MDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     FLOOD            BONNY RESERVOIR         39.61N 102.17W
08/07/2008                   YUMA               CO   LAW ENFORCEMENT

            BRIDGE ALONG HIGHWAY 385 AND COUNTY ROAD 2 HAS WATER
            RUNNING OVER IT. THE BRIDGE IS NO LONGER ACCESSIBLE.

&&

KJAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Sherman

When
August 7, 12:30 AM MST
Where
Sherman forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$23,000
Reported by
NWS Storm Survey
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Strong east winds developed in the wake of thunderstorms which moved through the area around 1:30 am MDT. A large tent at the Sherman county fairgrounds was ripped from its stakes and thrown into a nearby carnival ride. Little other damage occurred nearby.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112284.